Understanding and Easing the Side Effects of IVIG
December 5, 2014
Intravenous immune globulin (IVIG) has become a widely used treatment for a huge range of diseases since its introduction as a clinical infusion therapy. It treats autoimmune, hematological and neurological conditions, and also functions as a replacement therapy for patients whose bodies do not manufacture sufficient antibodies.
Though some patients find immediate, long-lasting relief from their first immune globulin treatment, the IVIG infusion process can have some side effects.
Some of the most common immediate adverse reactions include headache, joint pain, rash, muscle pain, and redness, swelling, itching or pain at the injection site. Some reactions may be delayed and can include insomnia, fibromyalgia and drug-induced aseptic meningitis.
According to the Immune Deficiency Foundation, reducing the rate at which IVIG is infused or temporarily stopping the infusion, along with using non-steroidal anti-inflammatory medications or low-dose steroids, can help relieve some of the immediate side effects. Work with your doctor to determine the proper rate of infusion of your medicine or other options to reduce the risk of adverse effects.
There are several ways to further manage IVIG infusion symptoms, and they all start with communicating with your care team.
To address common side effects of IVIG infusion, you might:
- Take pre-medications. According to Cindy Berry, RN, BSN, over-the-counter pain relievers such as acetaminophen or ibuprofen can help you avoid a headache, low-grade fever, flu-like symptoms or muscle spasms before the infusion begins. And antihistamines can lower the body’s response to the antibodies the infusion contains.
- Write a list of medications you’re currently taking. Often, patients work with more than one doctor to manage their condition(s). If you are currently taking prescription, over-the-counter medications or vitamin supplements, bring a list of your medicines to share with your care team. This will help them address any potential adverse reactions due to possible drug interactions before you begin your infusion. Update your infusion care team if and when your medications change.
- Drink fluids. Being well-hydrated at least 24 hours before, during and even after your infusion may lower your chance of getting an infusion headache. It can make it easier to access your veins by increasing your blood volume.
- It’s important to ask your doctor if hydrating before infusing is best for you based on all your current medical conditions. If it is, choose water and avoid sugary or caffeinated drinks, which lead to more dehydration.
- Dress in layers. Should you get chilly or hot during your infusion, it’s nice to be able to moderate your body temperature. You might also keep a blanket within reach—or, if you receive IVIG treatment outside of your home, pack one to take with you. Some infusion centers offer warm blankets on request.
- Bring lunch or snacks if you infuse at your doctor’ s office or a treatment center. Depending on the rate of your IVIG infusion, you may be infusing for several hours. You might get hungry during this time, so arrange to bring along a snack or two.
It may take a few infusions to develop a routine that works for you. Tell your doctor or nurse right away if you start to feel side effects. Sometimes, it can help to change the type of immune globulin therapy you receive. Your doctor will help determine the best immune globulin for you.
The information herein may not be construed as medical advice. The medical information on this site is provided as an information resource only, and is not to be used or relied on for any diagnostic or treatment purposes. It should not be used as a substitute for professional diagnosis and treatment. It is best to obtain medical recommendations from your physician.
@DiplomatRxCheck out some eco-friendly ways to repurpose packages into something you may use again. Visit the blog, here:… https://t.co/OMaRUDxnaw1 day ago
@DiplomatRxContinuing our support of #PharmacyWeek, we asked these kids where pharmacists go to work. Have you ever pictured a… https://t.co/VUmueoda3R2 days ago
@DiplomatRxToday is National Pharmacy Technician Day! As we celebrate #PharmacyWeek, we want to thank pharmacists and technicians for the work you do!3 days ago
@DiplomatRxDiplomat to Release Third Quarter 2017 Operating Results and Host Conference Call on Monday, November 6, 2017 https://t.co/eqa2MVeQAR4 days ago
@USPharmacopeiaRT @USPharmacopeia: At USP Student Pharmacists Career day, Stephanie LaPointe of @DiplomatRx discusses impact of specialty pharmacy service…1 week ago